After taking Effexor XR for two years (75mg), this drug started "not working" for me... over the last year I have gained nearly 30lbs, attitude was ho-hum, not living life... just going through the motions. So, I went back to my doctor and asked if I could come off of the Effexor XR and try something else. She warned me that the withdrawls were going to be uncomfortabe so we cut my does in half for a week (37.5mg). I completely stopped taking Effexor XR this Wednesday. I am offically on day 3. Yes, the withdrawls are HORRIBLE. Nausea, chills, brain zaps are the worst - crying one minute, bouts of anger the next, then completely happy... The worst of it was day 1 & 2 with symptoms increasing at night when you start wearing out... At the end of night 2 I was ready to throw in the towel and break open a capsule just to get some relief. I fell asleep instead and began day 3 (today). Nausea was a little better today, still sweating but my mood is a WHOLE LOT better. I still have the brain zaps - but I did learn that (in my case) they are connected with sight! So, if I close my eyes before turning my head to look at something.. I don't get brain zapped! Loud noises are still causing brain zaps but i'm learning to cope with them as I refuse to give in and take another dose and be a prisoner to this drug any more! So, for anyone withdrawing.. I have to say, in my experience going from 37.5mg to cold turkey is certainly hard... but it is getting better and the symptoms are getting easier to cope with (end of day 3). I am looking forward to day 4.. and one day closer to being completely Effexor XR free! Please warn family/friends about this drug. Yes, it may help for awhile, but it doesn't last forever and the withdrawl symptoms are NOT WORTH IT. If you are an Effexor XR patient, and you have tapered down and are ready to make the "jump" to 0mg... plan ahead, take Thurs, Friday & Monday off of work (withdrawl over a weekend), make arrangements for the kids to go to grandmas, make yourself as comfortable as you can (no obligations) then take it one day at a time... it will get better.. I hope you start feeling somewhat better by day 3... don't be afraid to ask for help from friends and your doctor if you need help getting through this difficult withdrawl. I'll keep everyone posted on my progress and let you know how many days till i become symptom free.
Just an update... I felt much better by day 9-10. The brain zaps stopped completely about day 13-14. Now completely medication free and I am back to my old self! Tons of energy, clear thinking, more productive and more engaged with my family. To anyone who decides to come off of Effexor - its worth it... the withdrawl is horrible but the result in a new lease on life. Just hang in there! Click on my name "Ldavis97103" to go see a more detailed day by day diary of my withdrawl experience. Take care everyone!
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.